New Jersey, 2012

Rip Currents in New Jersey, June 20, 2012

June 20, 2012 · NWS PHI · 4 events in 4 counties and zones

More frequent and stronger than average rip currents claimed the lives of two men and caused dozens of rescues along New Jersey beaches on the 20th. Both drownings occurred after lifeguards left for the day.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

More frequent and stronger than average rip currents claimed the lives of two men and caused dozens of rescues along New Jersey beaches on the 20th. Both drownings occurred after lifeguards left for the day. In Asbury Park (Monmouth County), on the Second Avenue Beach, a 23-year-old male drowned late in the afternoon when he tried to save his sister who was stuck in a rip current. His body was found approximately two hundred yards offshore. The sister was saved. Three other people were saved that day in Asbury Park after being pulled about 150 yards offshore. In Seaside Park (Ocean County), a 18-year-old male drowned after getting caught in a rip current off the O Street Beach, also late that afternoon. His body was recovered about one hundered fifty yards offshore the next day. There were three other rescues that day in Seaside Park and over thirty rescues just north in Seaside Heights (also in Ocean County). Other rip current rescues occurred in Bradley Beach (Monmouth County) and Perth Amboy (Middlesex County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 20, 10:55 AM EST, 5 minutes earlier.

Area forecast discussion, Jun 20, 10:55 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1155 AM EDT WED JUN 20 2012

.SYNOPSIS...
HIGH PRESSURE CENTERED EAST OF THE CAROLINAS WILL PRODUCE A 3 DAY
HEAT WAVE IN THE MID ATLANTIC STATES. A COLD FRONT WILL EASE AND
THROUGH OUR REGION FRIDAY INTO EARLY SATURDAY FOLLOWED BY WEAK HIGH
PRESSURE LATER SATURDAY AND SUNDAY. ANOTHER COLD FRONT WILL MOVE
CLOSE TO THE REGION ON MONDAY AND WILL PUSH THROUGH BY TUESDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
***HEAT WAVE BEGINS TODAY***

PNSPHI AND POSTED ON THE FRONT OF OUR HPAGE ASSISTS ON HOW TO
HANDLE THE HEAT AND WHAT THE CONSEQUENCES CAN BE.

12Z DRY IAD SOUNDING OFFERS 97 FULL SUN AND I THINK THE NUMBERS
TODAY WILL BE WITHIN 2F OF THAT VALUE EXCEPT COOLER HIGHER TERRAIN
AND NEAREST COUPLE OF MILES OF THE COAST.

330 AM FORECAST IS ON TRACK AND LITTLE CHANGE FOR THIS 930 AM ESTF.
NO CHANGE IN HAZARDS ATTM.

THE MID LEVELS REMAIN WARM TODAY...WITH 500 MB TEMPERATURES NEAR
MINUS 5 CELSIUS. WITH THE MID LEVELS REMAINING WARM...THE AIRMASS
SHOULD REMAINED CAPPED. CONVECTIVE TEMPERATURES REMAIN OUT OF REACH
FOR ALL BUT THE NORTHWEST ZONES...WHERE LOW LEVEL MOISTURE AND THE
TERRAIN MIGHT HELP FOCUS MOISTURE. IF ISOLATED CONVECTION CAN
DEVELOP THIS AFTERNOON/EVENING...THE MOST LIKELY LOCATION WOULD THE
SOUTHERN POCONOS AND NORTHWEST NEW JERSEY.

SHOULD STORMS DEVELOP (WHICH IS UNLIKELY)...CELLS WILL HAVE A
FAVORABLE ENVIRONMENT FOR DEEP CONVECTION. SHEAR REMAINS
MARGINAL...BUT INSTABILITY AND DRYING IN THE MID LEVELS COULD
SUPPORT STORMS WITH STRONG WIND GUSTS. IN ADDITION...PRECIPITABLE
WATER VALUES NEAR 1.80 INCHES COULD SUPPORT LOCALLY HEAVY RAINFALL.
IF CONVECTION APPEARS MORE LIKELY AS THE DAY WEARS ON...LATER SHIFTS
MAY HAVE TO CONSIDER ENHANCED WORDING.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM THURSDAY/...
AS MENTIONED EARLIER...THE HEAT ADVISORY WAS EXTENDED INTO TONIGHT
FOR PORTIONS OF THE LEHIGH VALLEY...AS WELL AS NORTHWEST AND NORTH
CENTRAL NEW JERSEY. WHILE THESE AREAS MAY NOT TECHNICALLY VERIFY
TONIGHT...THE HEADLINE WAS CARRIED AS BRIDGE INTO THURSDAY (TO AVOID
TWO HEADLINES FOR LOCATIONS WHEN ONE IS PREFERABLE).

SKIES SHOULD BE MAINLY CLEAR TONIGHT...WITH JUST SOME HIGH
CLOUDINESS AS THE MID LEVEL RIDGE STARTS TO BREAK DOWN. PATCHY MAY
BE LESS WIDESPREAD THAT EARLY THIS MORNING...AS THE LOW LEVELS WARM
AND DRY...MAKING FOG LESS LIKELY. LOWS WERE GENERALLY A BLEND OF THE
PREVIOUS FORECAST AND THE WARMER NAM MOS NUMBERS. THIS BLEND WOULD
SUGGEST THAT CENTER CITY PHILADELPHIA MAY NOT GET BELOW 80 DEGREES
TONIGHT.

DAY TWO OF EXTREME HEAT AND OPPRESSIVE HUMIDITY WILL BE ACROSS OUR
REGION ON THURSDAY. MID-LEVEL RIDGING CONTINUES TO DOMINATE OUR
SENSIBLE WEATHER DURING MOST OF THE DAY BEFORE DIVING TOWARDS THE
SOUTHEAST LATE IN THE DAY. WITH THE VAST AMOUNT OF SURFACE WARMING
AND WESTERLY WIND COMPONENT A LEE-SIDE SURFACE TROUGH WILL MORE
THAN LIKELY DEVELOP AND PROPAGATE EASTWARD DURING THE AFTERNOON
AND EVENING HOURS. HAVE MAINTAINED THE SLIGHT CHANCE OF CONVECTION
ACROSS OUR NORTHWEST ZONES AND TAPERED IT FURTHER TO THE SOUTH TO
ACCOUNT FOR PRE-FRONTAL SURFACE TROUGH MAKING ITS WAY THROUGH OUR
DELMARVA ZONES BY LATE THURSDAY NIGHT.

THE METMOS IS SHOWING TRIPLE DIGITS FOR PHILADELPHIA AND SURROUNDING
AREAS FOR HIGHS ON THURSDAY WHEREAS THE MAVMOS IS FEW DEGREES
COOLER. THE MARGIN BETWEEN THE TWO IS RATHER THIN SO A BLEND WAS
USED FOR THURSDAY AND FRIDAY HIGHS. THE MET IS SHOWING THAT WINDS
REMAIN WEST TO NORTHWEST AND THE MAV SHOWS A BIT OF VEERING IN THE
AFTERNOON HOURS TOMORROW...THIS COULD ACCOUNT FOR THE DIFFERENCE. IF
WE GET A STRONGER WEST WIND DEVELOP TOMORROW, AND WITH ENHANCED
VERTICAL MIXING, WE COULD WARM A COUPLE DEGREES WARMER THAN WHERE WE
CURRENTLY STAND MAKING TRIPLE DIGITS NOT OUT OF THE QUESTION.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
5-WAVE MODEL GUIDANCE SHOWS THE LONGWAVE RIDGING ACROSS OUR REGION
SLOWLY ERODING BY THE END OF THE WEEK GIVING WAY TO A MORE CYCLONIC
FLOW THROUGH THE REMAINDER OF THE LONGTERM. LONGWAVE TROUGHING
SHOULD BEGIN TO SETUP ACROSS OUR REGION BY MONDAY FOR WHAT LOOKS
LIKE A WEAK OMEGA BLOCK THROUGH THE REMAINDER OF THE WEEK.

STRONG COLD FRONT WILL SWEEP THROUGH THE REGION LATER ON FRIDAY
AND WE HAVE A GOOD SHOT AT SEEING CONVECTION FIRE UP DURING THE
AFTERNOON HOURS...DURING PEAK HEATING. THOUGH THE FRONT IS NOT
THROUGH BY EARLY SATURDAY MORNING, OUR AIRMASS WILL NOT MODIFY
UNTIL IT IS, THERE WILL BE PLENTY OF CLOUD COVER AROUND TO LIMIT
OUR HEATING WHICH IS WHY FRIDAY WILL BE NEARLY 6 TO 8 DEGREES
COOLER THAN ON THURSDAY. WEAK HIGH PRESSURE WILL MOVE CLOSE TO THE
REGION ON SATURDAY AND THERE COULD BE LEFTOVER CONVECTION THAT
SHOULD DIE OFF BY EARLY MORNING.

WITH THE SURFACE HIGH AND MID-LEVEL RIDGE, NOW FLATTENED OUT, WELL
TO OUR SOUTH A DEEPENING EAST COAST TROUGH SETS UP ON MONDAY THROUGH
THE REMAINDER OF THE LONGTERM. MODELS ARE SHOWING A STRONG SYSTEM
FORMING IN THE GREAT LAKES REGION AND TRYING TO PUNCH THROUGH OUR
REGION BUT WITH BLOCKING DOWNSTREAM IT HAS TO WAIT...FOR SEVERAL
DAYS BEFORE PROGRESSING EAST. THIS WILL KEEP OUR SENSIBLE WEATHER IN
CHECK WITH CHANCES OF RAIN AND THUNDERSTORMS ON MONDAY AND TUESDAY
WHILE TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW NORMAL WITH AMPLE
CLOUD COVER.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

TODAY...VFR. SPOTTY 5SM HAZE AT 13Z SHOULD MIX OUT BY 15Z.  FEW CU AOA
6000 FT THIS AFTN. LIGHT W WIND BECOME SEABREEZES SLY AT KACY THIS
AFTN.

TONIGHT...VFR WILL GIVE WAY TO MVFR VISIBILITIES IN FOG AND
HAZE...MAINLY BETWEEN 0600 UTC AND 1200 UTC THURSDAY.

THURSDAY...EARLY MORNING MVFR CIGS WILL GIVE WAY TO VFR CONDITIONS
WITH LIGHT WESTERLY WINDS. SMALL CHANCE LATE DAY SHOWER OR TSTM
VCNTY KRDG.

OUTLOOK...
THURSDAY NIGHT - WILL SEE PATCHY HAZE AND FOG DEVELOP AFTER
MIDNIGHT DROPPING VSBYS DOWN TO MVFR. COULD BE SOME LINGERING
THUNDERSTORM ACTIVITY.

FRIDAY AND FRIDAY NIGHT - VFR CONDITIONS WITH WINDS FROM THE WEST. A COLD
FRONT WILL CROSS LATE IN THE DAY AND PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON THROUGH THE OVERNIGHT HOURS.

SATURDAY AND SUNDAY - VFR CONDITIONS EXPECTED WITH WINDS FROM THE
WEST-NORTHWEST. SHOWERS AND THUNDERSTORMS COULD DEVELOP ON SUNDAY
AFTERNOON.

&&

.MARINE...
NO HEADLINE THROUGH THURSDAY.

SEA BREEZES IN PROGRESS DE BAY

INDUCED ACCELERATIONS DUE TO THE LAND SST TEMP DIFFERENTIAL NEAR 5
PM EACH DAY COULD CAUSE BRIEF SEABREEZE GUSTS SSW GUSTS AROUND 23
KTS WITHIN AROUND 20 MI VCNTY CAPE MAY.

THE WIND MAXIMUM SHOULD START TO BACK OFF DURING THE LATE EVENING
AND EARLY OVERNIGHT HOURS. WINDS AND SEAS SHOULD THEN DROP BELOW
10 KNOTS FOR A TIME APPROACHING THURSDAY MORNING.

OUTLOOK...
TRANQUIL CONDITIONS WILL PERSIST ACROSS OUR WATERS THROUGH AT LEAST
FRIDAY. THIS IS WHEN A COLD FRONT WILL SWEEP THROUGH THE REGION AND
PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS. SEAS WILL REMAIN 3 TO 4
FEET THROUGH THE WEEKEND SPILLING INTO NEXT WEEK. WINDS WILL BE
PRIMARILY OUT OF THE WEST-NORTHWEST THROUGH SUNDAY BEFORE TURNING
MORE SOUTHERLY ON SUNDAY AS THE NEXT SYSTEM APPROACHES FROM THE
NORTHWEST ON MONDAY OR TUESDAY.

&&

.RIP CURRENTS...
LOW RISK CONTINUES TO BE FORECAST BUT 10 SECOND PERIOD PUTS US
CLOSER TO MDT IN NJ. JETTIES AND PIERS ARE BAD SPOTS FOR SWIMMERS...
DESPITE THE CONVENIENCE. DANGEROUS RIP CURRENTS CAN LURK. SAFER
GOING TO A LIFE GUARDED BEACH.

&&

.CLIMATE...
BELOW IS COMPILED THE RECORD HIGH TEMPERATURES AND MOST RECENT
YEAR OF OCCURRENCE FOR JUNE 20 THROUGH JUNE 22 FOR OUR EIGHT
CLIMATE SITES INCLUSIVE OF THE STARTING YEAR OF THE PERIOD OF
RECORD. LAST COLUMN IS THE TOTAL SO FAR THIS SEASON OF 90 OR
HIGHER OCCURRENCES.

 	JUNE 20 	JUNE 21    JUNE 22    PERIOD OF RECORD  90+

PHL    98 - 1931     99 - 1923     100 - 1988     1872          3

ACY    95 - 2010     97 - 1988     100 - 1988     1874          2

ILG    97 - 1895     97 - 1923      98 - 1988     1894          4

ABE   100 - 1923     98 - 1923      95 - 1941     1922          3

TTN    98 - 1923     97 - 1923      99 - 1988     1865          4

RDG   101 - 1923     99 - 1923      96 - 1921     1869          5

GED    97 - 1964     95 - 1964      95 - 2010     1948          4

MPO    89 - 1953     90 - 1953      90 - 1908     1901

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAT ADVISORY UNTIL 8 PM EDT THURSDAY FOR PAZ060>062.
     EXCESSIVE HEAT WARNING UNTIL 6 AM EDT FRIDAY FOR PAZ067>071.
NJ...HEAT ADVISORY UNTIL 8 PM EDT THURSDAY FOR NJZ001-007>010-012.
     HEAT ADVISORY FROM 1 PM TO 8 PM EDT THURSDAY FOR NJZ013-016-
     020>023-027.
     EXCESSIVE HEAT WARNING UNTIL 6 AM EDT FRIDAY FOR NJZ015-
     017>019.
DE...EXCESSIVE HEAT WARNING UNTIL 6 AM EDT FRIDAY FOR DEZ001.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DRAG/HEAVENER
NEAR TERM...DRAG
SHORT TERM...DRAG/HAYES
LONG TERM...HEAVENER
AVIATION...DRAG/HEAVENER
MARINE...DRAG/HEAVENER 1155A
CLIMATE...
RIP CURRENTS...DRAG 1155A
Hazardous weather outlook, Jun 20, 3:01 AM EST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
401 AM EDT WED JUN 20 2012

PAZ054-055-210815-
CARBON-MONROE-
401 AM EDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007>010-012-PAZ060>062-210815-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-BERKS-LEHIGH-
NORTHAMPTON-
401 AM EDT WED JUN 20 2012

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY AND EAST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-026-210815-
EASTERN MONMOUTH-COASTAL OCEAN-
401 AM EDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES MAY NEAR 100 DEGREES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES MAY NEAR 100 DEGREES ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015-017>019-PAZ067>071-210815-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
401 AM EDT WED JUN 20 2012

...EXCESSIVE HEAT WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 AM
EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ013-020-027-210815-
WESTERN MONMOUTH-OCEAN-SOUTHEASTERN BURLINGTON-
401 AM EDT WED JUN 20 2012

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES MAY NEAR 100 DEGREES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ016-021>023-210815-
SALEM-CUMBERLAND-ATLANTIC-CAPE MAY-
401 AM EDT WED JUN 20 2012

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES MAY NEAR 100 DEGREES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ008-012-015-019-020-NJZ024-025-210815-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
401 AM EDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDEX VALUES MAY NEAR 100 DEGREES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES MAY NEAR 100 DEGREES ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-210815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
401 AM EDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 rip current. Local standard time, as filed.

Rip Current, Middlesex

When
June 20, 11:00 AM EST to 7:00 PM EST
Where
Middlesex forecast zone
Reported by
Newspaper
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Rip Current, Western Monmouth

When
June 20, 11:00 AM EST to 7:00 PM EST
Where
Western Monmouth forecast zone
Reported by
Newspaper
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Rip Current, Eastern Monmouth

When
June 20, 11:00 AM EST to 7:00 PM EST
Where
Eastern Monmouth forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Rip Current, Eastern Ocean

When
June 20, 11:00 AM EST to 7:00 PM EST
Where
Eastern Ocean forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Eastern Monmouth2012-06-2023MaleIn WaterDirect
Rip Current, Eastern Ocean2012-06-2018MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388271, 388272, 388273, 388274.